Low INR as a necessary indicator of APS

Hi, everyone,

I am new to this forum. I have not been diagnosed with APS but I have been suffering from many symptoms ( serious brain fog, memory problems, constant tinnitus in both ears) that might look like APS. all the doctors that i have seen say they have no idea what it is and just keep prescribing anti-depressants that don't work. I just wanted to ask, if I had APS would my INR be lower than the normal range (0.8-1.2)? I have taken INR test few times and in all cases it came back normal. Just curious if it is possible to APS with normal INR results. Thanks a lot.

Kind regards,

11 Replies

  • Hi, there are some simple blood tests that can be done: hughes-syndrome.org/about-h... Also have you had any incidents of clotting? Also be aware that the symptoms you describe can also be attributed to poor Thyroid function. The TSH tests are pretty unreliable, and the best advice for Thyroid issues can be found on Thyroid UK. MaryF

  • Hi and welcome!

    I have APS and before I started anticoagulation with warfarin they chequed my INR. It was around 1.0.

    Ask for a bloodtest to be done. If it is negative you may still have APS. Many here have seronegative APS. An APS-specialist which most of us have here and do need, only looks for the symptoms to diagnose you.

    Please look at Hughes Syndrome Foundation Charity website. Many books also available there. I prefer "Sticky Blood Explained" by Kay Thackray. I have it in pocket. She has APS herself and describes the symptoms and how it is to live with this illness. It is a very good book.

    As APS (Sticky Blood or Hughes Syndrome) is too thick blood we feel much much better when our blood is anticoagulated and kept at the right level. A bit higher than ordinary warfarin patients.

    Good luck and stay on here. Try to learn about the symptoms.

    Best wishes from Kerstin in Stockholm

  • Thanks for the replies. my thyroid function has been checked for a few times and all results came back normal. I have never had any cases of blood clotting or thrombosis or anything that would indicate such problems (to the best of my knowledge). I feel confused about the seronegative issues as well. Beacause in every disease-dedicated website, it is said that you may have certain disease even if your lab results are negative. I have seen such claims on the websites of celiac disease foundation, lupus foundation of america, lyme disease foundation and other websites. So I believe the best option is to talk to an APS specialist which we do not have in my country. Are there any APS specialists available on the forum or the foundation website?

    Warm regards from Baku,


  • Hello Emin

    Perhaps this international APS research initiative can be of help to your MD in Baku


    wishing you well

  • thank you, luisa

  • In answer to your specific question - If you are not taking anticoagulants then your INR will be in the normal range which is what you have stated yours is. Having APS would not affect this.

    Your symptoms could be down to a number of conditions from a simple ear infection to of course APS although you do not mention migraine, I would have expected perhaps for you to have mentioned headaches at least and balance problems. You could have seronegative APS although getting a dx of this without a clotting incident would be pretty difficult I would think with the symptoms you mention.

    I would not settle for the depression card if you are certain that is not what you have. Keep on being persistent about getting tests done until eventually hopefully something will show up. Id try a ENT to start with and see where that goes.

  • Many thanks for your attention. I forgot to mention that this condition has been going on for more than five years. I have visited many ENTs, neurologists, endocrinologists. have done few MRIs, blood tests for various issues. However, all my results have come back normal. I also forgot to mention that my symptoms are usually accompanied by tension in my head which make me feel really bad and irritated. I don't know if it can be called migraine or not as I have never had any kind of headache before. I believe my sensation better qualifies as tension headache rather than migraine. no balance problems at all. one more clue that might indicate APS is that I feel better after taking 240 mg of aspirin. I have noticed it only recently but i know i cannot take it for long time as i also suffer from gastritis and IBS. well, i think, the next step should be to take 3 hallmark tests for APS and see what I get.

  • I read what you write. Before I took warfarin they tried me with baby-Aspirin (in Sweden called Trombyl). I had only 75 mg and I noticed a difference to the better at once. Later on it was not enough so after an operation I had to switch to warfarin instead.

    We tried with the double dose of Aspirin but it had no effect to the better. My Specialist here in Sweden think that the double dose may have no effect and I agree with him. It is said to be enough with a low dose of Aspirin.

    If you could try with a lower dose and see if you feel better all the same it would be good for your stomach. I also got stomachproblem with a double dose. As I am not medical trained only know it from own experience I would suggest you talk to that doctor first and see if he thinks it is ok.


  • Dear Kerstin,

    You are very kind and helpful. I am grateful to you for that. In fact, I felt the effect of Aspirin occasionally. Few days ago I had cold and was in fever. I decided to take Aspirin which I never took before that time. In an hour I felt much better in all aspects. That reminded me of the possibility of APS. My 5 years practice of discussions with our doctors has proven ineffective as they do not feel like investigating my case. I expect the same reaction if I say that I suspect APS. So I will better take the blood tests and go to doctors with lab results. Your replies are very informative and I am much thankful to you. I will get back here as soon as I get news.

  • Hi I am new to this site. I like you suffered for years with various symptons just like you, I was first diagnosed with systemic lupus, then that changed to hughes syndrome 6 mths ago, you must demand a test for lupus [personal opinion] when you say they do not feel like investigating your case, i am shocked, its their duty of care to investigate. Word of advice be careful using asprin, especially if you have a bowel problem, please seek advice about the asprin ! best wishes to you , take care, I will be keeping an eye out for you in the hope you get the results you deserve, whether it be negative or positive, God bless you x

  • I am glad that you will get back later when you have got some news! Also a diagnose is good news in this case.

    I want to tell you also that my MRIs have always been clear as the microclots I have had do not show up on an MRI.


You may also like...